Alert archive / Missouri / Wind Advisories in 2008

Wind Advisory 8, NWS Springfield, MO

May 1, 200813 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at May 1, 2008, 9:15 AM CDT for 13 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at May 1, 2008, 10:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 1, 2008, 9:15 AM CDT (14:15 UTC)
In effect from
May 1, 2008, 10:00 AM CDT
Expired
May 1, 2008, 4:43 PM CDT
In force
7 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Benton County, MO, Cedar County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-879 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
662 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KSGF 011415
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 AM CDT THU MAY 1 2008

...STRONG SOUTHERLY WINDS EXPECTED TODAY...

.AN INTENSIFYING LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS AND
HIGH PRESSURE OVER THE SOUTHEASTERN UNITED STATES WILL PRODUCE
STRONG WINDS ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI TODAY. 

KSZ073-097-101-MOZ055-066>068-077>080-088>090-093-094-020100-
/O.NEW.KSGF.WI.Y.0008.080501T1500Z-080502T0100Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON-
CEDAR-POLK-DALLAS-JASPER-DADE-GREENE-NEWTON-LAWRENCE-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...LAMAR...EL DORADO SPRINGS...
STOCKTON...BOLIVAR...BUFFALO...JOPLIN...CARTHAGE...GREENFIELD...
SPRINGFIELD...NEOSHO...AURORA...MOUNT VERNON
915 AM CDT THU MAY 1 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

AN INTENSIFYING LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS AND
HIGH PRESSURE OVER THE SOUTHEASTERN UNITED STATES WILL PRODUCE
STRONG WINDS ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI TODAY. SOUTHERLY WINDS OF 25 TO 35 MPH WILL OCCUR
THROUGHOUT THE DAY TODAY IN AREAS GENERALLY ALONG AND NORTH OF
INTERSTATE 44...AND ALONG AND WEST OF HIGHWAY 65. GUSTS TO 45 MPH
WILL BE POSSIBLE IN THESE AREAS AS WELL.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS73 KSGF 012143
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT THU MAY 1 2008

KSZ073-097-101-MOZ055-066>068-077>080-088>090-093-094-012245-
/O.CAN.KSGF.WI.Y.0008.000000T0000Z-080502T0100Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON-
CEDAR-POLK-DALLAS-JASPER-DADE-GREENE-NEWTON-LAWRENCE-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...LAMAR...EL DORADO SPRINGS...
STOCKTON...BOLIVAR...BUFFALO...JOPLIN...CARTHAGE...GREENFIELD...
SPRINGFIELD...NEOSHO...AURORA...MOUNT VERNON
443 PM CDT THU MAY 1 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE
WIND ADVISORY. 

SOUTHERLY WINDS HAVE WEAKEN SOME ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI THIS AFTERNOON. THEREFORE...THE WIND ADVISORY HAS
BEEN CANCELLED. ALTHOUGH WINDS WILL REMAIN BELOW ADVISORY CRITERIA 
THE REST OF THE AFTERNOON AND EARLY THIS EVENING...SOUTH WINDS OF
15 TO 25 MPH WITH GUST AS HIGH AS 35 MPH WILL CONTINUE INTO THE
EARLY EVENING HOURS.

$$

WISE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at May 1, 7:00 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 1, 7:00 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT THU MAY 1 2008

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY...A CALM BEFORE THE STORM. STRONG LOW LEVEL JET WILL
CONTINUE TO WORK OVERTIME IN TRYING TO PUMP MOISTURE NORTHWARD
INTO THE REGION. SHOULD SEE A SCT TO BKN STRATUS DECK DEVELOP
OVERHEAD AS THE MORNING PROGRESSES. WINDS WILL REMAIN GUSTY AS THE
SFC PRESSURE GRADIENT REMAINS TIGHT. HAVE ASSESSED THE POTENTIAL
OF A WIND ADVISORY TODAY. GIVEN EXPECTED MIXING...GUSTS WILL
APPROACH 40KT...BUT PROBABLY STAY JUST SHY ON A ROUTINE BASIS SO
HAVE HELD OFF ON ADVISORY. NEVERTHELESS TODAY WILL CERTAINLY BE AS
GUSTY AS YESTERDAY. STRONG CAP ALOFT WILL SUPPRESS ANY CONVECTIVE
DEVELOPMENT TODAY...ALTHOUGH A SPRINKLE OR TWO IS NOT OUT OF THE
REALM OF POSSIBILITY. TEMPERATURE WISE...HAVE OPTED TO GO VERY
NEAR PERSISTENCE. SCT/BKN STRATUS DECK WILL PREVENT A SUBSTANTIAL
WARM UP...BUT STILL SHOULD GET MOST LOCALES IN THE 75 TO 80F
RANGE...SLIGHTLY WARMER NEAR THE MO/KS BORDER.

TONIGHT AND FRIDAY...EPISODE OF SEVERE STORMS IS EXPECTED. MODEL
TRENDS CONTINUE TO SLOW THE EXPECTED TIMING OF THE COLD FRONT.
WITH A VERY STRONG CAP IN PLACE...WILL NEED THIS FRONT AND UPPER
SUPPORT TO SUPPORT CONVECTION. WILL LIKELY HAVE A DRY EVENING
ACROSS MOST...MAYBE EVEN ALL...OF THE CWA. DRY LINE AND COLD FRONT
WILL HANG BACK WELL TO OUR WEST AND NOT BUDGE UNTIL THE 75KT MID
LEVEL JET AND THE 110KT UPPER LEVEL JET ROUND THE BASE OF THE
TROUGH AND NOSE INTO THE REGION.

SCATTERED SUPERCELLS SHOULD DEVELOP ALONG THE DRY LINE...NEAR THE
KS TURNPIKE...DURING THE EVENING HOURS AND MORPH INTO A QLCS AS
THE AFOREMENTIONED UPPER JETS ENTER THE PLAINS. THIS ACTIVITY WILL
BE ON THE DOORSTEP OF THE WESTERN CWA AROUND OR JUST BEFORE 300
AM...GIVE OR TAKE...AND BEGIN TO ACCELERATE EASTWARD. A SQUALL
LINE SHOULD TAKE SHAPE AS THE QLCS MOVES INTO MISSOURI AFFECTING
AREAS MAINLY WEST OF THE HIGHWAY 65 CORRIDOR THROUGH SUNRISE. AFTER
SUNRISE...WILL REALLY NEED TO MONITOR MESOSCALE CONDITIONS.
CERTAINLY ENOUGH FORCING AND LOW LEVEL CONVERGENCE TO KEEP THE
LINE OF STORMS IN TACT. CONCERNS ARE THAT WITH 0-6KM BULK SHEAR
INCREASING TO 60KT AND 30KT OR SO OF 0-1KM BULK SHEAR THAT THIS
LINE MAY BREAK BACK UP INTO SEGMENTS OR EVEN SUPERCELLS. AREAS
EAST OF HIGHWAY 65 WILL NEED TO KEEP A CLOSE EYE ON THIS POTENTIAL
FRIDAY MORNING INTO THE EARLY AFTERNOON.

MOISTURE PROFILES HAVE BEEN A SOURCE OF CONCERN THE PAST FEW
DAYS...MAINLY AS IT RELATES TO THE RISK OF TORNADOES. THE GFS ONCE
AGAIN INITIALIZED TOO MOIST WITH SFC DEWPOINTS. THE NAM
INITIALIZED MUCH BETTER...BUT IT IS STILL TOO AGGRESSIVE IN
BRINGING 65F OR BETTER DEWPOINTS INTO THE REGION. PREFER THE ECMWF
SOLUTION WITH LOW 60S DEWPOINTS ALONG AND AHEAD OF THE SFC COLD
FRONT TONIGHT AND FRIDAY. THIS WILL RESULT IN AMPLE INSTABILITY
GIVEN STEEP LAPSE RATES ALOFT...WITH MLCAPE ON THE ORDER OF 1500
TO 2000 J/KG. AS HAS BEEN STATED THE PAST FEW FORECAST PACKAGES...
THE COMBINATION OF STEEP LAPSE RATES...DRY MID LEVELS AND AMPLE
INSTABILITY CORRELATES TO A VERY GOOD RISK OF LARGE HAIL AND
DAMAGING WINDS WITH THIS SYSTEM. WITH SURFACE DEWPOINTS ONLY
GETTING INTO THE LOWER 60S AND FORCING MORE SUPPORTIVE OF LINEAR
CONVECTION EXPECTED...AT LEAST TONIGHT...THE RISK FOR TORNADOES IS
COMPARATIVELY LOWER...THOUGH ONE OR TWO CANNOT BE RULED OUT.

TO REITERATE...THE RISK FOR SEVERE STORMS ON FRIDAY WILL NEED TO
BE CLOSELY MONITORED. WITH THE RISK OF THE CONVECTION ALONG THE
FRONT POTENTIALLY EVOLVING BACK INTO SEGMENTS OR SUPERCELLS...ALL
MODES OF SEVERE WEATHER ARE PLAUSIBLE.

FRIDAY NIGHT THROUGH SUNDAY...UPPER LOW RESPONSIBLE FOR OUR ACTIVE
WEATHER TONIGHT AND FRIDAY WILL LINGER A BIT FOR THE FIRST HALF OF
THE WEEKEND. AS HAS BEEN THE CASE LATELY...EACH MED RANGE MODEL
HAS THEIR OWN INTERPRETATION ON HOW THE UPPER PATTERN WILL
EVOLVE...BUT THE GENERAL CONSENSUS IS FOR A STEADY PROGRESSIVE
MOVEMENT TO THE EAST. TEMPERATURES WILL BE BELOW AVERAGE...
ESPECIALLY ON SATURDAY...AS 850MB TEMPS DIP TO THE 0C TO 2C RANGE.
A GRADUAL WARMING TREND WILL BEGIN ON SUNDAY...WITH LOWS FRIDAY
AND SATURDAY NIGHT A GOOD 7F TO 10F BELOW AVERAGE.

MONDAY ONWARD...MED RANGE MODELS STILL EXHIBITING RUN TO RUN
INCONSISTENCIES WITH THE OVERALL UPPER PATTERN NEXT WEEK. HANDLING
OF TROUGHING OVER THE EASTERN CONUS...AN UPPER LOW OVER EASTERN
CANADA AND INCOMING ENERGY FROM THE SOUTHWESTERN CONUS ARE ALL
POINTS OF CONTENTION. OVERALL..THE PATTERN IS A LITTLE
DISORGANIZED AND CONFIDENCE IS LOWER THAN AVERAGE...ESPECIALLY
REGARDING POTENTIAL POPS. FEEL THAT ENERGY WILL EVENTUALLY SPREAD
INTO THE REGION FROM THE SOUTHWESTERN CONUS...BUT THIS MAY TAKE
SOME TIME. AS SUCH...BOTH THE GFS AND ECMWF HAVE BACKED OFF POPS
UNTIL AT LEAST TUESDAY NIGHT AND HAVE A FEELING FURTHER DELAY IS
POSSIBLE WITH SUBSEQUENT RUNS. HAVE KEPT THE FORECAST DRY THROUGH
MONDAY NIGHT AND WILL RECOMMEND THAT THE DAY SHIFT DRAW BACK POPS
FOR TUESDAY...AND POSSIBLY TUESDAY NIGHT IF TRENDS CONTINUE.
TEMPERATURES WILL CREEP BACK TO NEAR AVERAGE...IF NOT SLIGHTLY
ABOVE BY MONDAY.

GAGAN

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...SOUTHWEST FLOW ALOFT CONTINUES ACROSS
THE REGION AHEAD OF DEEPENING UPPER LEVEL LOW IN NORTHWEST
WYOMING. GULF MOISTURE AND ASSOCIATED MVFR CEILINGS ARE ADVECTING
NORTH WITH SOUTH WINDS FROM THE SURFACE TO 3000 FT.
HOWEVER...THIS MOISTURE IS ENCOUNTERING A DRIER COLUMN ACROSS THE
OZARKS IN ADDITION TO BEING SHUNTED EAST OF THE AERODROMES BY
SOUTHWEST WINDS ALOFT. THUS...WILL EXPECT AN INCREASE IN CLOUD
COVER THROUGH THE TAF PERIOD WITH A GRADUAL LOWERING OF CEILINGS.

SURFACE WINDS WILL REMAIN AROUND 20 KNOTS TODAY WITH GUSTS NEAR
30 KNOTS AT BOTH AERODROMES AS THE PRESSURE GRADIENT REMAINS
TIGHT ACROSS THE AREA. A SURFACE COLD FRONT WILL APPROACH FROM
EASTERN KANSAS AFTER 06Z WITH SCATTERED STRONG TO SEVERE
THUNDERSTORMS. THUNDERSTORMS ARE NOT EXPECTED TO AFFECT THE
TERMINALS UNTIL LATE IN THE FORECAST PERIOD.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 1, 6:00 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU MAY 1 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 FREQUENT WIND GUSTS ABOVE 30 MPH ARE EXPECTED ACROSS EXTREME
 SOUTHEAST KANSAS AND MUCH OF WESTERN MISSOURI TODAY.

 AN EPISODE OF SEVERE THUNDERSTORMS IS EXPECTED AFTER MIDNIGHT
 TONIGHT ACROSS EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN
 MISSOURI. GENERALLY ALONG AND WEST OF A LINE FROM WARSAW IN
 BENTON COUNTY...TO SPRINGFIELD...TO REEDS SPRING IN STONE COUNTY.
 DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF
 GOLF BALLS ARE THE PRIMARY SEVERE WEATHER RISKS. AN ISOLATED
 TORNADO OR TWO CAN NOT BE RULED OUT.

 A STRONG STORM SYSTEM WILL CONTINUE TO GATHER STRENGTH OVER THE
 CENTRAL PLAINS TODAY. A STRONG CAP OVER THE REGION WILL PREVENT
 THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA TODAY THROUGH
 MUCH OF THIS EVENING. THUNDERSTORMS ARE EXPECTED TO RAPIDLY
 DEVELOP ACROSS EASTERN KANSAS THIS EVENING ALONG A COLD FRONT AS
 STRONG UPPER LEVEL WINDS ENTER THE REGION. THIS COLD FRONT WILL
 BEGIN TO HEAD EASTWARD OVERNIGHT AND APPROACH THE MISSOURI KANSAS
 BORDER DURING THE EARLY MORNING HOURS. THE COLD FRONT AND
 ASSOCIATED STRONG WIND FIELDS ALOFT WILL INTERACT WITH A WARM...
 MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS THE REGION TO
 PRODUCE A BROKEN LINE OF THUNDERSTORMS.

 LOCATIONS NEAR THE MISSOURI KANSAS STATE LINE CAN EXPECT THESE
 THUNDERSTORMS BETWEEN MIDNIGHT AND 400 AM. LOCATIONS ALONG AND
 JUST TO THE WEST OF THE HIGHWAY 65 CORRIDOR CAN EXPECT THESE
 THUNDERSTORMS BY SUNRISE FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING FIRST THING FRIDAY
 MORNING IN THE VICINITY OF THE HIGHWAY 65 CORRIDOR. STRONG WIND
 FIELDS ALOFT AND AN UNSTABLE ATMOSPHERE WILL CONTINUE TO SUPPORT
 A LINE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT.
 DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL WILL
 CONTINUE TO BE THE PRIMARY SEVERE WEATHER RISKS. AS THE DAY
 PROGRESSES...THE COLD FRONT WILL MOVE WEST TO EAST ACROSS THE
 OUTLOOK AREA. GIVEN THE EXPECTED WIND SHEAR AND INSTABILITY
 PROFILES ACROSS THE EASTERN OZARKS...IT IS POSSIBLE FOR THIS LINE
 OF STORMS TO BREAK UP INTO SEGMENTS OR EVEN SUPERCELL
 THUNDERSTORMS. IF THIS OCCURS...THE RISK FOR TORNADOES WILL
 INCREASE. PERSONS EAST OF THE HIGHWAY 65 CORRIDOR ARE URGED TO
 MONITOR THE LATEST FORECASTS REGARDING THE SEVERE WEATHER
 POTENTIAL FRIDAY. THUNDERSTORMS WILL EXIT THE OUTLOOK AREA LATE
 FRIDAY AFTERNOON.

 ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND
 WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR EXTREME SOUTHEAST
 KANSAS AND PORTIONS OF WESTERN MISSOURI AFTER MIDNIGHT TONIGHT.
 GENERALLY ALONG AND WEST OF LINE FROM WARSAW IN BENTON COUNTY...
 TO SPRINGFIELD...TO REEDS SPRING IN STONE COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

Nearby

Wind Advisories in Missouri, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.